Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Melbourne, FL

July 11, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2004, 1:58 PM EDT for Volusia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 1:58 PM EDT (17:58 UTC)
Expired
Jul 11, 2004, 2:45 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3087 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 111758
SVRMLB
FLC127-111845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 245 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIERSON...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BARBERVILLE. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2932 8133 2932 8154 2903 8158 2902 8130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:30 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 10:30 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN JUL 11 2004

.DISCUSSION...

CURRENTLY...MID AND HIGH LEVEL DEBRIS CLOUDINESS FROM DIMINISHING
CONVECTIVE CLUSTER PROPOGATING S/SW ACROSS SPACE AND TREASURE COASTS
AROUND PERIPHERY OF UPPER ANTICYCLONE. ADDITIONAL BAND OF CONVECTION
FLARING OVER THE OFFSHORE ATLC WATERS PROBABLY ALONG A PRE-EXISTING
BOUNDARY AIDED BY H7 VORT MAX. MOVEMENT IS TO THE SW TOWARD INDIAN
RIVER/ST LUCIE COUNTIES. MID/HIGH CLOUDS WILL CONTINUE TO STREAM
ONSHORE FROM BREVARD COUNTY SOUTHWARD LIMITING HEATING SOMEWHAT.
CONVECTION EXPECTED TO WEAKEN AS IT APPROACHES THE COAST SO ONLY
LIGHT SHOWER/SPRINKLES EXPECTED TO MOVE ONSHORE SOUTH OF SEBASTIAN
INLET.

MORNING SOUNDINGS SHOW MOISTENING IS OCCURRING AT THE MID AND UPPER
LEVELS AT THE CAPE...DEEPER MOISTURE NORTH TOWARD JAX. CAPE STILL
SHOWING WEDGE OF DRY AIR JUST ABOVE THE SFC...AND TBW PWAT HAS
CLIMBED TO 1.5...BUT THAT WILL BE INCREASING AS THE DAY GOES ON.
EXPECT HIGHER COVERAGE OF STORMS TO DEVELOP OVER THE FL PENINSULA
THAN PREVIOUS COUPLE DAYS MAINLY OVER THE INTERIOR. GFS POPS LOOK
TOO HIGH ALONG THE COAST GIVEN THE N/NE FLOW AT H7-H5...SO WILL
CONTINUE TO UNDERCUT BY 20-30%. SUCH A STEERING FLOW WILL PUSH
CONVECTION DOWN THE PENINSULA. DESPITE THE MID/HIGH CLOUDINESS...
ENOUGH HEATING WILL OCCUR FOR THE SEA BREEZE TO DEVELOP AND PUSH
INLAND SOUTH OF THE CAPE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 11, 5:42 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
542 AM EDT SUN JUL 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
542 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...

THE COMBINATION OF INCREASING MOISTURE IN THE ATMOSPHERE...DAY TIME
HEATING DESTABILIZING THE ATMOSPHERE AND THE EAST COAST SEA BREEZE
PUSING INLAND DURING THE AFTERNOON WILL INCREASE THE CHANCES OF
THUNDERSTORMS TODAY. THE GREATEST CHANCES FOR LIGHTNING STORMS WILL
BE FROM NORTHWEST VOLUSIA COUNTY TO LAKE OKEECHOBEE IN THE INTERIOR
AND FROM TITUSVILLE NORTH ALONG THE COAST. STEERING CURRENTS IN THE
ATMOSPHERE WILL TEND TO PUSH STORMS SOUTH TODAY. THE PRIMARY HAZARDS
FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY
HEAVY RAINFALL AND WIND GUSTS ABOVE 40 MPH.

...WATERSPOUT IMPACT...

A LIGHT VERTICAL WIND PROFILE...HIGH ATMOSPHERIC MOISTURE AND
OUTFLOW BOUNDARIES FROM A CLUSTER OF STORMS AND SHOWERS MOVING
SOUTH OVER THE COASTAL WATERS WILL INTERACT WITH EXSISTING
BOUNDARIES OVER WATER TO PRODUCE A LOW CHANCE OF WATERSPOUTS FROM
CAPE CANAVERAL TO JUPITER INLET THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE SURFACE TO 500MB RIDGE AXIS IS FORECAST TO SHIFT TO SOUTH FLORIDA
BY TUESDAY AND REMAIN THERE THROUGH NEXT WEEKEND RESULTING IN A
PROLONGED PERIOD OF SOUTHWEST WIND FLOW. STEERING WINDS WILL PUSH THE
STORMS BACK TOWARD THE COAST EACH DAY. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

WIMMER

In the hours before

Special weather statement, Jul 11, 1:52 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT SUN JUL 11 2004

FLZ041-044-111815-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
152 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NORTHEASTERN LAKE COUNTY...NORTHWESTERN VOLUSIA COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PIERSON...MOVING
SOUTH AT 10 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING.

28

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:14 PM EDTSpecial Marine WarningMLB91 min
Jul 11, 3:09 PM EDTSpecial Marine WarningMLB66 min
Jul 11, 3:09 PM EDTSpecial Marine WarningMLB66 min
Jul 11, 3:14 PM EDTSevere Thunderstorm WarningMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.